1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Prednisolone steroids

Discussion in 'Type 2 Diabetes' started by Peadair O Brionn, Dec 21, 2019.

  1. Peadair O Brionn

    Peadair O Brionn Type 2 · Well-Known Member

    Messages:
    443
    Likes Received:
    895
    Trophy Points:
    133
    Hi
    I’m starting a 7 day course of prednisolone on Monday as as I have COPD and am getting over a chest infection and am coughing quite bad , and I’m a bit wary of the effect on my bg .
    I’ve been in the non diabetic range for about 18 months now and my bg hardly ever goes above 6 .
    Does anyone know how bad these tablets will effect my bg .
     
  2. DCUKMod

    DCUKMod I reversed my Type 2 · Master
    Staff Member Administrator

    Messages:
    14,301
    Likes Received:
    8,228
    Trophy Points:
    298
    Hi Peadair - Sorry to hear you've not been too well of late.

    Prednisolone seems to affect different people in different ways, although they almost always seem to raise the bloods a bit.

    Doctors don't prescribe steroids willy-nilly, so you must need them. My suggestion would be just to test lots and if the numbers get very high, and worry you, have a chat with the Doc. As a short term issue, it's probably more important to get well and the COPD under control again, than worry about higher than usual blood numbers for a short while.

    Look after yourself.
     
    • Agree Agree x 2
  3. JohnEGreen

    JohnEGreen Other · Master

    Messages:
    12,003
    Likes Received:
    23,253
    Trophy Points:
    298
    Depends on several variables one of course is the dosage when I was taking over 40mg per day the effect was to raise BG quite significantly and was the cause of my diabetes now I am taking only 15 Mg a day the effect isn't quite so drastic I also find that taking them early in the day reduces the effect slightly.

    And of course as has been said the reaction to preds is different for different people.

    If you are on a short term course of treatment then I think you will just have to accept that there maybe a rise in bg and trust that once you have stopped taking them your bloods will return to normal well what ever your normal is at present.
     
  4. Peadair O Brionn

    Peadair O Brionn Type 2 · Well-Known Member

    Messages:
    443
    Likes Received:
    895
    Trophy Points:
    133
    Thanks for the replies . I’ll prob have to just get on with them as the coughing and infection is raising my bg anyway .
     
  5. Dark Horse

    Dark Horse · Well-Known Member

    Messages:
    1,833
    Likes Received:
    996
    Trophy Points:
    133
    http://www.diabetologists-abcd.org.uk/JBDS/JBDS_IP_Steroids.pdf This booklet from the Joint British Diabetes Societies for In-patient Care is obviously aimed at in-patients but may have some useful information, e.g.:-
    • Glucose levels in most individuals can be predicted to rise approximately 4 to 8 hours following the administration of oral steroids.
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook